MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

We Know that the topological space $Y$ is a compactification of the topological space $X$, if the space $Y$ is compact and hausdorff and $X$ is dense in $Y$. If for a positive integer $n$ we have a compactification $Y$ that $Y-X$ has only $n$ elements, we say that $Y$ is the $n$ point compactification of $X$. I have some Questions about the existence of $n$-point compactification of a space $X$.

If the space $X$ has an $n$-point compactification for $n>1$ is it true that $X$ is locally compact?

We Know that $\mathbb{R}$ has a one point compactification, homeomorphic with the circle. and it has a two point compactification, homeomorphic with the closed interval $[0,1]$. is it true that $\mathbb{R}$ has a three point compactification? if it exists,it is homeomorphic with which well Known topological space? and if the answer is negative, why?

share|cite|improve this question
There cannot be an n-point compactification unless the space has at least n ends. – Gjergji Zaimi May 2 '12 at 11:21
Hi dear Gjergji . is "end" a topological notion? how can you define the notion of "end" in topological spaces? and what about the plane. we know that the one point compactification of $\mathbb{R}^2$ is homeomorphic with $\mathbb{S}^2$. but can we have a two point compactificatin of $\mathbb{R}^2$? – Ali Reza May 2 '12 at 11:35
up vote 5 down vote accepted

Suppose a space $X$ has $k$ ends and an $n$ point compactification. We can show that $k\geq n$. Indeed, there are disjoint neighborhoods $A_1,\dots,A_n$ of each of these points at infinity. Now let $Y$ be the complement of $\cup A_i$. Then $Y$ is compact so under mild assumptions ($X$ is hemicompact) it is contained in a bigger compact subset of $X$, which we call $\bar{Y}$, whose complement in $X$ has exactly $k$ connected components. Then we form $\bar{A_i}$ as the intersection of $A_i$ and the complement of $\bar{Y}$. Since the $A_i$'s are disjoint any component can contain elements from at most one $A_i$ so we get $k\geq n$.

As an application, $\mathbb R$ has $2$ ends so it cannot have a $k$ point compactification for $k\geq 3$. Similarly $\mathbb R^m$ has one end for $m\geq 2$ so it cannot have a $k$ point compactification for $k\geq 2$.

share|cite|improve this answer
thank you dear friend, but is your deduction true for $[0,\infty)$ how many ends does have this space? – Ali Reza May 2 '12 at 12:34
That space has one end, so it does not have 2 or higher point compactifications. – Gjergji Zaimi May 2 '12 at 13:00

First of all, if $\gamma X$ is a compactification of $X$ and $\gamma X\setminus X$ is finite, then $X$ is locally compact. Namely, let $x\in X$. In $\gamma X$, $x$ has a neighborhood $U$ that is disjoint from the finite set $\gamma X\setminus X$. Since $\gamma X$ is normal, there is a neighborhood $V$ of $x$ whose closure is still a subset of $U$. Since $\gamma X$ is compact, the closure of $V$ is a compact neighborhood of $x$. Since $U$ is disjoint from $\gamma X\setminus X$, the closure of $V$ is a compact neighborhood of $x$ in $X$.

The definition of an "end" of a topological space can be found here:

share|cite|improve this answer
Thank you dear professor. is it true that when we change The finite case by countable case? i.e.($|Y-\mathbb{R}|$=$\aleph_0$). – Ali Reza May 2 '12 at 12:42
Is there any compactification of $\mathbb{R}$ that the reminder space is countable? – Ali Reza May 2 '12 at 12:44
@AliReza Olfati: I believe Magill (reference at end) has proved that a locally compact Hasudorff topological space has a "countable Hausdorff compactification" if and only if it has an $n$-point Hausdorff compactification for each integer $n \geq 1,$ which implies that $\mathbb R$ does not have a Hausdorff compactification with a countably infinite remainder. Kenneth D. Magill, Countable compactifications, Canadian Journal of Mathematics 18 (1966), 616-620. – Dave L Renfro May 2 '12 at 20:53

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.